Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 1999, 10:11 PM CDT for Clay County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1999, 10:11 PM CDT (03:11 UTC)
- Expired
- May 3, 1999, 10:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Clay County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 040310 RRA SVRFSD SDC027-040345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1011 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1045 PM CDT * AT 1009 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 14 MILES EAST OF YANKTON OR 11 MILES SOUTHWEST OF WESTERVILLE... MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MECKLING AROUND 1015 PM CDT WESTERVILLE AROUND 1030 PM CDT WAKONDA AROUND 1040 PM CDT THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:50 PM CDT, 21 minutes earlier.
Area forecast discussion, May 3, 9:50 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT MON MAY 3 1999 LN OF STG TSTMS MOVG NNE INTO SERN SD ATTM...SEEMS TO BE STAYING W OF IA/MN BORDER ATTM...BUT COULD DO A RIGHT TURN WITH TIME. SEEMS TO BE ASSCD WITH A VORT LOBE ROTATING AHEAD OF MAIN SYS AND THERE SHUD BE BRK BEHIND IT AFT 2 AM AFT WATCH EXPIRES. UPDATED EARLIER FOR WATCH AND NO POPS...BUT STILL WENT SCT AS OVERALL COVERAGE SHUD DCRS BY 2 AM. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| May 3, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| May 3, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 50 min |
| May 3, 9:49 PM CDT | Tornado Warning | FSD | Yankton | 31 min |
| May 3, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 36 min |
| May 3, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 38 min |
| May 3, 10:27 PM CDT | Tornado Warning | FSD | Clay | 33 min |
| May 3, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 47 min |
| May 3, 10:46 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| May 3, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 35 min |
| May 3, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.